If my grandfather survives his stroke, what side effects should we expect to see?
My 82 year old grandfather had a stroke 6 days ago. The doctors call it a Thalamic bleed on the left side of his brain. They say the right side of his body is severely weakened. He was in the ICU for 3 days/nights. He is still in the hospital. He opens his eyes and seems to recognize family members and tries to talk but we are not able to understand him. We are unsure if he is able to swallow. He can move the left side of his body and has even tried to sit up. He will often respond to commands. In the last day he has started crying out in pain. I read another article on here that said sometimes patients can have something where their muscles tighten so terribly it causes severe pain/it can be common to people having the phantom limb when they have a body part amputated. I think perhaps that is why he is in pain. The doctor's do not give us any concrete answers about what to expect for his chance of recovery. I would like to know what the odds are this far along that he will make a recovery and what sort of side effects to expect if he does survive. I understand that it will be impossible to predict what will happen but it would be nice to have an idea of what could happen instead of being completely uncertain about what to expect. Thank you for your help.
Although I can't be sure of the size of his stroke, he is very early out from the event. Therefore, he has lots of time to recover some of his strength. Your doctors are right, that recovery from a stroke is very hard to predict, but the general rule of thumb is that patients slowly improve after the stroke, and that the degree of improvement has a lot to do with how aggressively they try to rehabilitate. Bleeding strokes can often have a surprisingly nice outcome, because often the surrounding brain is not as badly damaged as one might expect if it were a non-bleeding stroke. Best to be as supportive as possible to him while he tries to improve his strength.
With regards to his pain, he may be having a "thalamic pain syndrome", which often responds to gabapentin, pregabalin, or amitriptyline. It seems a bit early for this to be related to post-stroke spasticity. You should ask his doctor if one of those medicines might be of some benefit.
Stay Connected With Caring.com
Get news & tips via e-mail